GHB: In the news
Last modified: Sunday, 31. May 2009 - 3:55 pm
While GHB is generally viewed as a dangerous drug, under controlled circumstances it may have therapeutic effects for people with specific disorders. In recent years, one U.S. pharmaceutical company has pursued GHB as a possible treatment for the severe, chronic sleep disorder called narcolepsy.
The company, Orphan Medical Inc., began exploring the use of GHB as a solution for narcolepsy in the 1990s. When GHB was classified in 2000 as a dangerous drug with no medical benefits, Orphan Medical received an exemption to pursue research on its use for treating narcolepsy.
With no effective treatment for narcolepsy currently available, the approximately 100,000 to 125,000 people in the United States afflicted with the often debilitating disease are eager for this research to yield a therapeutic drug. Narcolepsy causes excessive daytime sleepiness often accompanied by cataplexy, a sudden loss of muscle tone in response to strong emotions. Cataplexy can cause a person to collapse unexpectedly during waking hours.
In 2001, Orphan Medical filed a new drug application with the FDA for a drug called Xyrem (sodium oxy-bate, oral solution), which uses GHB as the active ingredient. In clinical trials, Xyrem has been shown to reduce cataplexy and restore normal sleep patterns. If approved, Xyrem would be the only treatment approved by the FDA as effective in managing cataplexy in people with narcolepsy.
An FDA Advisory Committee gave majority approval of Xyrem’s ability to treat cataplexy in late 2001, although the committee was split regarding the drug’s safety. It voted overwhelmingly in support of the need for a risk management plan for the safe use of Xyrem, as Orphan Medical had recommended.
Some fear exists regarding the abuse of Xyrem, and about how to control distribution in the age of the Internet and on-line pharmacies. Orphan Medical is working with the government to develop a distribution scheme to control prescriptions of Xyrem and limit its use to treat narcolepsy.